MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 4.0MM LONG AO PILOT DRILL; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. 4.0MM LONG AO PILOT DRILL; PLATE, FIXATION, BONE
Model Number 71631121
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 09/09/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that during an intertan femoral nailing, the tip of a 4.0mm long ao pilot drill broke, and it could not be removed from patient's bone.The procedure was completed with a non-significant delay, using a smith and nephew back up device.Patient status is unknown.
 
Additional Manufacturer Narrative
The associated device was returned and evaluated.A visual inspection confirms the 4.0mm long ao pilot drill tip broke off.The broken piece was not returned.The device exhibits signs of significant use and wear.The clinical/medical evaluation concluded that smith and nephew has not received relevant clinical information to perform a thorough medical investigation.Based on the information provided, the tip of a 4.0mm long ao pilot drill broke, and it could not be removed from the patient's bone.The retained tip of a 4.0mm long ao pilot drill is comprised of 17.4 ph ss and was manufactured and intended as externally communicating devices and are not approved for long term internal tissue exposure and long-term implantation data is not available.However, since the tip was reported as retained inside of the patient¿s bone, micro-motion and/ or migration of the retained tip is unlikely.According to the report, the procedure was completed with a non-significant delay, using a smith and nephew back up device.Since the patient¿s status is unknown, the impact to the patient beyond that which has already reported cannot be determined.Should any additional relevant medical information be provided, this complaint would be re-assessed.A review of complaint history did not reveal similar events for the listed device.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.The manufacturing process of the device did not contribute to the reported event.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
Updated results of investigation: the associated device was returned and evaluated.A visual inspection confirms the 4.0mm long ao pilot drill tip broke off.The broken piece was not returned.The device exhibits signs of significant use and wear.The clinical/medical evaluation concluded that smith and nephew has not received relevant clinical information to perform a thorough medical investigation.Based on the information provided, the tip of a 4.0mm long ao pilot drill broke, and it could not be removed from the patient's bone.The retained tip of a 4.0mm long ao pilot drill is comprised of 17.4 ph ss and was manufactured and intended as externally communicating devices and are not approved for long term internal tissue exposure and long-term implantation data is not available.However, since the tip was reported as retained inside of the patient¿s bone, micro-motion and/ or migration of the retained tip is unlikely.According to the report, the procedure was completed with a non-significant delay, using a smith and nephew back up device.Since the patient¿s status is unknown, the impact to the patient beyond that which has already reported cannot be determined.Should any additional relevant medical information be provided, this complaint would be re-assessed.A review of complaint history for the part number over the past 12 months did not reveal similar events for the listed device.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.A contribution of the device to the reported event could be corroborated as the device shows signs of damage/wear.Damage from misuse or rough handling are likely probable causes of the reported event.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
Date received by manufacturer.

Brand Name
4.0MM LONG AO PILOT DRILL
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12828490
Report Number1020279-2021-08205
Device Sequence Number7790229
Product Code HRS
UDI-Device Identifier03596010497468
UDI-Public03596010497468
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K123055
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 03/04/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71631121
Device Catalogue Number71631121
Device Lot Number21FUQ0008
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/07/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/13/2021
Supplement Date Received by Manufacturer01/28/2022
02/24/2022
03/04/2022
Initial Report FDA Received Date11/17/2021
Supplement Report FDA Received Date02/01/2022
03/01/2022
03/04/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/06/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient SexUnknown